MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON HINGE INSERT SIZE 2 13MM; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON HINGE INSERT SIZE 2 13MM; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 5612-P-213
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Wound Dehiscence (1154); Bacterial Infection (1735); Unspecified Infection (1930); Renal Failure (2041); Seroma (2069); Wound Infection (2447); Respiratory Failure (2484)
Date of Event 01/06/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
Review of the device history records indicate that devices were manufactured and accepted into final stock with no reported discrepancies.There has been similar event(s) for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.The following devices were also listed in this report: cat#;device name; lot# 5612-a-211;triathlon revision tibaug sz2 lm rl 10mm; am63x7; b000-1240;md univ cement restrictor w-di;6m10583; 5612b200;triathlon hinge b/plate size 2;y6c4j; 5549-a-222;triathlonasymconeaugsz b rm/ll; vkyr1; 5612-a-210;triathlon revision tibaug sz2 rm ll 10mm;nr0ew0; 5612-4-003;triathlon hinge bumper 3 degrees;ernlf9; 61911010;simplex p - us full dose 10-pk ;raf059; 5560-s-109;triathlon cemented stem-9mm x 50mm;1178557m; 61911010;simplex p - us full dose 10-pk ;raf063; 61911010;simplex p - us full dose 10-pk 2 of 2;raf063; 5612-3-000;triathlon bushingsaxle stdassemblypack;3d2j8h; 5571-s-025;triathlon stem extender 25mm;x588ew; 5612f301;triathlon hinge femur 3l ;t6p9n; 5549-a-641;triathlonctrfemconeaug sz3&4l;vng51; 5612-4-003;triathlon hinge bumper 3 degrees 2 of 2;ernlf9; 56120003;tri hinge tib bearing sz 3-4;g8656943a1; 5560-s-112;tri cemented stem 12mmx50mm;1172600j; b000-1240;md univ cement restrictor w-di;6m10605.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.
 
Event or Problem Description
The following information was provided: assessment//recommendations: chronic periprosthetic left knee joint infection with mrse and staph warneri (ox-s) persistent seroma left leg with mssa infection.Septic shock.Acute resp failure with hypoxia.Ards.Physician progress note (infection) patient with complex medical history.She had left tka (b)(6) 2021.She revision left knee on (b)(6) 2022 due to instability and hyperextension of left knee.She was diagnosed with pji left knee with staph epidermidis per synovasure test of left knee aspirate (b)(6) 2023.She underwent revision left knee on (b)(6) 2023.She received 6 weeks of iv antibiotics with daptomycin and kefzol followed with chronic suppressive doxycycline since (b)(6) 2023.She was referred and underwent explantation of infected left knee arthroplasty on (b)(6) 2024.Tissue culture with staph epidermidis and staph warneri.She received 6 weeks of vancomycin, eot (b)(6) 2024.She underwent second-stage surgery with placement of hinge type left knee arthroplasty on (b)(6) 2024.She developed persistent seroma left knee.Jp drain was inserted and patient received multiple course of sclerotherapy since (b)(6) 2025.Continue on chronic suppressive doxycycline.She presented to the emergency room for generalized weakness with hypotension, aki.Jp drain was removed due to malposition.A left knee fluid culture (b)(6) 2026 grew staph aureus (ast is pending).Blood cultures (b)(6) 2026 are negative to date.Patient has mild-to-moderate amount of bloody purulent fluid from the old jp drain site on exam.One was reconsulted and plan for left knee aspirate again.Will discontinue zosyn and transition to kefzol and continue with zyvox (history of mrse).Physician progress note (orthopaedics) on examination, she is intubated and sedated in the icu.She has presented with a chronically infected left revision total knee arthroplasty.She is septic in the icu.Her overall condition has deteriorated overnight and this morning and she has now been intubated.My partner had a discussion with the family this morning and recommends amputation.I had a discussion with the patient's son regarding left above-knee amputation which is also my recommendation.Based on her worsening clinical status and sepsis i recommend we proceed very urgently.I personally made the management plan for this patient and take responsibility for the patient management.Risks, benefits, and alternatives of the procedure were explained in detail to the patient's son.Details of operative and non-operative treatments were discussed.Risks including, but not limited to, damage to surrounding neurovascular structures, risk of bleeding, risk of needing further procedures, risk of infection, risk of wound healing problems, risks of anesthesia, risk of dvt, and possibly death were discussed.Specific risks of this procedure were discussed which include blood loss, persistent infection requiring further reoperation.Patients son understands these risks and elects to proceed with the planned procedure.Operative extremity was confirmed and marked by me.Patient deceased the next day.Study principle investigator concluded the cause of death possibly related to the study or implanted device.
 
Additional Manufacturer Narrative
Reported event: an event regarding infection involving a triathlon insert was reported.The event was confirmed via medical review.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device remained implanted.Clinician review: a review of the provided medical records by a clinical consultant indicated: "confirmation of event: i can confirm that the patient had removal of an infected total knee arthroplasty for periprosthetic joint infection with insertion of an antibiotic loaded spacer, repair of dehiscence of the wound, and removal of the spacer and insertion of a hinge prosthesis.I can confirm these events because i was able to see the operation reports and relevant x-rays.Root cause analysis: the root cause of this event cannot be determined with certainty.The causes a periprosthetic joint infection are multifactorial including surgical technique and patient factors including her general medical condition and various comorbidities and bmi.Additionally, this patient developed further complications of the pji with generalized sepsis, kidney failure and respiratory failure and ultimately, she succumbed.While this event would not have happened if she did not have a joint replacement, i would not assign any causality to the implant itself.The patient died as a result of surgical and medical complications.N.B.Any and all explanted parts or prostheses should be submitted to stryker engineers for complete metallurgical and/or microscopic evaluation and analysis." -product history review: review of the product history records indicate the reported device was manufactured with no reported relevant discrepancies.-complaint history review: there have been 1 other similar events for the reported lot and sterile lot referenced.A review of both the sterilization data and microbiology data was performed for this sterile lot commonality.It was identified that the sterilization data was within specification and no microbiology excursions were noted for this lot and as such no further review is required.Conclusions: a review of the provided medical records by a clinical consultant indicated: "confirmation of event: i can confirm that the patient had removal of an infected total knee arthroplasty for periprosthetic joint infection with insertion of an antibiotic loaded spacer, repair of dehiscence of the wound, and removal of the spacer and insertion of a hinge prosthesis.I can confirm these events because i was able to see the operation reports and relevant x-rays.Root cause analysis: the root cause of this event cannot be determined with certainty.The causes a periprosthetic joint infection are multifactorial including surgical technique and patient factors including her general medical condition and various comorbidities and bmi.Additionally, this patient developed further complications of the pji with generalized sepsis, kidney failure and respiratory failure and ultimately, she succumbed.While this event would not have happened if she did not have a joint replacement, i would not assign any causality to the implant itself.The patient died as a result of surgical and medical complications.N.B.Any and all explanted parts or prostheses should be submitted to stryker engineers for complete metallurgical and/or microscopic evaluation and analysis." a microbiological assessment was completed by a stryker microbiologist who indicated: "due to the nature of the organisms isolated ¿ susceptible to various modes of sterilisation - and the sterilisation methodology employed by stryker; it is not probable that staphylococcus aureus could have originated from the implants." all stryker products sold as sterile are validated to a minimum sterility assurance level sal of 10^-6 in accordance with applicable iso standards.The exact cause of the event could not be determined because insufficient information was provided.Further information such as pathology reports, pre- and post-operative x-rays and the revision operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
No new information.

Brand Name
TRIATHLON HINGE INSERT SIZE 2 13MM
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer Contact
arokiya raj
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key24443597
Report Number0002249697-2026-00141
Device Sequence Number18732933
Product Code KRO
UDI-Device Identifier07613327601831
UDI-Public07613327601831
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K251665
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number5612-P-213
Device Lot Number2E10R2
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/30/2026
Supplement Date Received by Manufacturer04/02/2026
Initial Report FDA Received Date02/25/2026
Supplement Report FDA Received Date04/29/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age56 YR
Patient SexFemale
Patient Weight95 KG
Patient EthnicityNon Hispanic
Patient RaceWhite